While swallowing pills or taking injections, have you ever thought about how these can adversely affect your oral health? Not only should your dentists or the physicians should know this, but at the same time, it is also important to know about which medications can create side effects to your oral health. There are several medications that are known to create side effects. However, oftentimes, the benefits of medications overweight that of the side effects. But there is nothing to worry as one has the opportunities to take the services of proper dental care
and tooth whitening
Symptoms of the side effects of medication on oral health
There are various symptoms that indicate the side effects of medications on oral health. The dry mouth, altered taste, cavities, changes of gum and teeth color, bone loss, enlarged gums, abnormal bleeding, inflammation, mouth sores, and oral yeast infection or thrust etc. These are the most common symptoms indicating the side effects caused by different types of medications.
Various side effects caused by different medications
There are several medications that cause the dry mouth by adversely affecting the production of saliva eventually leading to gum infections and decay of tooth. The most common medications causing dry mouth are Decongestants, Antihistamines, High Blood-Pressure Medications, Pain Medications, Antacids, and Medications for Parkinson’s disease, Sedatives, and Antidepressants etc. If the side effects are severe, it is advisable to consult the doctor prescribing the medication.
The Central Nervous System Stimulants, Cardiovascular Drugs, Flagyl, Necotine Skin Patches, and some Respiratory Inhalants are known to alter the taste.
The Immunosuppressive Medications, Oral Contraceptives, Blood Pressure Medications, and certain chemotherapy medications cause the soft tissue reactions.
Also known as Gingival Overgrowth, the Enlarging Gums are caused by the Immunosuppressant Drugs, Calcium Channel Blockers, and Anti-seizure Medications etc.
The drugs containing sugar are prone to cause the cavity issues. Such drugs include the cough drops, antacid tablets, antifungal agents, and various chewable vitamins. Seeking regular dental care
is advisable for better oral health.
- Changing Gum and Teeth Color
There are several drugs such as Minocyline that can cause black or grey pigmentation on gums or teeth. It is advisable to seek the tooth whitening
procedure from the dentist.
The Corticosteroids, Anti-Epileptic Drugs, and Bisphosphonates etc can cause the bone loss. It is essential to inform the dentist if such drugs are being taken. The dentist may prescribe certain drugs that can be beneficial.
Preventing side effects of medications
It is not advisable to stop the medications for the fear of the side effects affecting the oral health adversely. What is required is that you let your dentist know that you are taking these medications. Also, you should inform your doctor or physician if you are experiencing and side effects. If the color of gums and teeth is changing, you can access the tooth whitening treatment
. You can take the complete dental care from your dentist so there is no need to worry. Be it the dry mouth, cavity issue, enlarged gums, bone loss, tissue reaction, or any other side effects; you can get proper dental care services for all oral side effects caused by different medications.